Tennessee, 2025

Hail in Tennessee, May 8, 2025

May 8, 2025 · NWS HUN · 1 event in 1 county or zone

Scattered supercells developed ahead of an approaching cold front during the late afternoon and evening hours. Large hail was reported in portions of southern middle Tennessee with a few storms.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS HUN wrote it up.

Scattered supercells developed ahead of an approaching cold front during the late afternoon and evening hours. Large hail was reported in portions of southern middle Tennessee with a few storms.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Huntsville, AL wrote its last area forecast discussion before the first event at May 8, 5:55 PM CST, 42 minutes earlier.

Area forecast discussion, May 8, 5:55 PM CST, 42 minutes before
Area Forecast Discussion
National Weather Service Huntsville AL
655 PM CDT Thu May 8 2025

...New AVIATION...

.NEAR TERM...
(Tonight)
Issued at 318 PM CDT Thu May 8 2025

Severe thunderstorm watch #239 is in effect for all of the area
until 10 PM CDT. Damaging wind gusts over 60 mph and hail of 2"
inches (some larger!) are the main threats. Another passing upper
level system and upper trough nearing from the west was helping to
fire scattered thunderstorms. This activity was beginning to move
across parts of far NW Alabama, with stronger storms east of
Tupelo about 30 minutes a way. So far, model output was progging
1/4 to 1/2 of an inch, with locally higher amounts.

With a loss of daytime heating should lead to overall storm
coverage and intensity waning as we go into the evening. The
storms per model placement should be moving close to the Georgia
border. Depending upon how much rain falls, conditions later this
evening and in the overnight will be conducive for the formation
of fog. Some of the fog like last night could become locally
dense, with visibilities reduced to 1/4 of a mile or less. Low
temperatures should fall into the mid and upper 50s.

&&

.SHORT TERM...
(Friday through Sunday)
Issued at 1039 AM CDT Thu May 8 2025

A generally unsettled pattern will take place as mean troughing
persists across the eastern CONUS. Another upper level low is
forecast to form over the Deep South late Friday into Saturday.
The presence of this feature and sufficient residual moisture will
keep a threat of showers and thunderstorms into Sunday. Cooler
than normal conditions are forecast for the Fri-Sun period, with
highs only in the 70s expected. Normal highs this time of year are
in the lower 80s for reference.

&&

.LONG TERM...
(Sunday night through Thursday)
Issued at 318 PM CDT Thu May 8 2025

Upper troughing, along with an upper level low is forecast to
form over the Deep South this weekend. By late Sunday, this system
should be situated over the Mississippi Delta. Lower heights
rounding this low and sufficient moisture to make for more clouds
than sun, will result in a continuation of cooler than normal
temperatures. Highs on Monday will only warm into the lower 70s.
Also helping to keep temperatures cooler is a surge of deeper
moisture moving northward across the Tennessee Valley. This will
bring high chances of showers and thunderstorms for Monday and
Tuesday.

The upper low and trough feature during the Tue/Wed timeframe
should slowly weaken and move northward towards the east coast.
Rain chances as we go into Tue/Wed should lessen as the deeper
moisture rounding this system (more on it's eastern periphery)
moves east of the region. With lower rain chances, a greater
opportunity for more direct sun will result in high temperatures
into the upper 70s Tuesday, and lower 80s Wednesday.

Dry conditions should return Wednesday night and on Thursday, as
the system departs more to the east and more sun returns. A strong
mid May sun will be noticed, helping to push high temperatures
into the mid/upper 80s Thursday.

&&

.AVIATION...
(00Z TAFS)
Issued at 655 PM CDT Thu May 8 2025

VFR conditions are expected at KHSV until around 2Z. This will
likely be a sooner window for KMSL, likely between 00Z and 02Z.
Expect scattered thunderstorms to affect the KMSL terminal then. A
window of 02Z to 04Z looks more likely for KHSV. For now, only
included a tempo group for that activity. Gusty winds to 30 knots
or higher could occur in that window along with TSRA. VSBYS or
CIGS could lower at times to IFR or lower briefly. After these
windows, not sure how much precipitation we will see. Expect
clouds to scattered out with the loss of daytime heating and with
a front pushing southeast of the terminals. Models show light
winds after midnight. This should allow for fog development
towards daybreak. Included MVFR VSBYS starting at 09Z for both
terminals and a tempo group for IFR VSBYS between 09Z and 12Z.

&&

.HUN WATCHES/WARNINGS/ADVISORIES...
AL...None.
TN...None.
&&

NEAR TERM...RSB
SHORT TERM....RSB
LONG TERM....RSB
AVIATION...KTW

In the hours before

Special weather statement, May 8, 5:26 PM CST, 1 hour 11 minutes before
Special Weather Statement
National Weather Service Huntsville AL
626 PM CDT Thu May 8 2025

ALZ008-009-090015-
Marshall AL-Jackson AL-
626 PM CDT Thu May 8 2025

...A STRONG THUNDERSTORM WILL IMPACT NORTHEASTERN MARSHALL AND
SOUTHWESTERN JACKSON COUNTIES THROUGH 715 PM CDT...

At 625 PM CDT, Doppler radar was tracking a strong thunderstorm near
Grant, or 7 miles north of Guntersville, moving northeast at 20 mph.

HAZARD...Wind gusts of 40-50 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Grant, Langston, Columbus City, Lake Guntersville St Park,
Guntersville, and Scottsboro.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until 1000 PM CDT for
north central and northeastern Alabama.

&&

LAT...LON 3448 8601 3448 8602 3447 8603 3447 8606
      3445 8608 3438 8627 3449 8636 3466 8615
      3449 8598
TIME...MOT...LOC 2325Z 233DEG 18KT 3446 8626

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH

70/DD
Special weather statement, May 8, 5:30 PM CST, 1 hour 7 minutes before
Special Weather Statement
National Weather Service Huntsville AL
630 PM CDT Thu May 8 2025

ALZ001-002-090015-
Lauderdale AL-Colbert AL-
630 PM CDT Thu May 8 2025

...A STRONG THUNDERSTORM WILL IMPACT CENTRAL LAUDERDALE AND
NORTHEASTERN COLBERT COUNTIES THROUGH 715 PM CDT...

At 630 PM CDT, Doppler radar was tracking a strong thunderstorm 8
miles west of Underwood-Petersville, or 10 miles west of Florence,
moving east at 25 mph.

HAZARD...Wind gusts of 40-50 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Killen, Northwest Alabama Regional Airport, Muscle Shoals,
Underwood-Petersville, St. Florian, Florence, Sheffield, Oakland, and
Tuscumbia.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until 1000 PM CDT for
northwestern Alabama.

&&

LAT...LON 3483 8798 3495 8791 3489 8750 3467 8762
TIME...MOT...LOC 2330Z 287DEG 22KT 3487 8785

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH

70/DD
Special weather statement, May 8, 5:50 PM CST, 47 minutes before
Special Weather Statement
National Weather Service Huntsville AL
650 PM CDT Thu May 8 2025

ALZ010-090030-
DeKalb AL-
650 PM CDT Thu May 8 2025

...A STRONG THUNDERSTORM WILL IMPACT SOUTHERN DEKALB COUNTY THROUGH
730 PM CDT...

At 649 PM CDT, Doppler radar was tracking several clusters of
strengthening thunderstorms in teh advisory area, with the strongest
cell located 7 miles southeast of Fyffe, or 7 miles southwest of
Fort Payne. All storms were moving northeast at 20 mph.

HAZARD...Wind gusts of 40-50 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Fort Payne, Geraldine, Lakeview, Dog Town, Collbran, Guest, Little
River Canyon NP, Skirum, Lebanon, and Pine Ridge.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until 1000 PM CDT for
northeastern Alabama.

&&

LAT...LON 3448 8558 3444 8558 3441 8561 3437 8563
      3436 8566 3430 8573 3420 8602 3420 8606
      3431 8611 3434 8611 3462 8553 3453 8551
TIME...MOT...LOC 2349Z 246DEG 17KT 3438 8581

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH

70/DD
Special weather statement, May 8, 5:55 PM CST, 42 minutes before
Special Weather Statement
National Weather Service Huntsville AL
655 PM CDT Thu May 8 2025

ALZ008-010-090045-
Marshall AL-DeKalb AL-
655 PM CDT Thu May 8 2025

...A STRONG THUNDERSTORM WILL IMPACT CENTRAL MARSHALL AND
SOUTHWESTERN DEKALB COUNTIES THROUGH 745 PM CDT...

At 654 PM CDT, Doppler radar was tracking a strong thunderstorm near
Guntersville, moving east at 20 mph.

HAZARD...Wind gusts of 40-50 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Geraldine, Guntersville, Hopewell, Columbus City, Skirum, Lake
Guntersville St Park, Hustleville, Painter, Union Grove, and Chigger
Hill.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until 1000 PM CDT for
north central and northeastern Alabama.

&&

LAT...LON 3431 8595 3427 8646 3429 8646 3429 8648
      3440 8651 3451 8610 3450 8611 3446 8608
      3447 8606 3448 8601
TIME...MOT...LOC 2354Z 257DEG 19KT 3434 8639

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH

70/DD
Special weather statement, May 8, 6:27 PM CST, 10 minutes before
Special Weather Statement
National Weather Service Huntsville AL
727 PM CDT Thu May 8 2025

ALZ006>008-090115-
Marshall AL-Madison AL-Morgan AL-
727 PM CDT Thu May 8 2025

...CLUSTERS OF STRONG THUNDERSTORMS WILL IMPACT NORTHERN
MARSHALL...SOUTHEASTERN MADISON AND SOUTHEASTERN MORGAN COUNTIES
THROUGH 815 PM CDT...

At 726 PM CDT, Doppler radar was tracking several clusters of strong
thunderstorms in the advisory area. The strongest cell was located 9
miles west of Morgan City, or 11 miles east of Hartselle. All
storms were moving east at 35 mph.

HAZARD...Wind gusts of 40-50 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Grant, Valhermoso Springs, Guntersville, Columbus City, Cole Springs,
Morgan City, Lake Guntersville St Park, Eddy, Laceys Spring, and
Florette.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until 1000 PM CDT for
north central and northeastern Alabama.

&&

LAT...LON 3434 8688 3452 8688 3459 8616 3435 8614
TIME...MOT...LOC 0026Z 267DEG 30KT 3445 8673

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH

70/DD
Special weather statement, May 8, 6:37 PM CST, 0 minutes before
Special Weather Statement
National Weather Service Huntsville AL
737 PM CDT Thu May 8 2025

ALZ010-090115-
DeKalb AL-
737 PM CDT Thu May 8 2025

...A STRONG THUNDERSTORM WILL IMPACT SOUTHWESTERN DEKALB COUNTY
THROUGH 815 PM CDT...

At 736 PM CDT, Doppler radar was tracking a strong thunderstorm near
Crossville, or 7 miles east of Boaz, moving northeast at 25 mph.

HAZARD...Wind gusts of 40-50 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Lebanon, Dog Town, Collbran, Arona, Kilpatrick, Rodentown,
Crossville, Lathamville, and Fort Payne.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until 1000 PM CDT for
northeastern Alabama.

&&

LAT...LON 3426 8577 3426 8581 3424 8581 3424 8584
      3420 8584 3420 8610 3422 8611 3426 8611
      3441 8575 3432 8571
TIME...MOT...LOC 0036Z 247DEG 20KT 3423 8604

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH

70/DD

The radar

The Northeast Alabama radar (KHTX), 28 km away, was scanning. The volume nearest the first event began at 00:37 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Franklin

When
May 8, 6:37 PM CST
Where
Franklin County, 0.56 mi E of Winchester
Measured
1 in hail
Reported by
Public
Coordinates
35.180, -86.110

Quarter size hail was reported.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Tennessee in 2025Every state in 2025This day in weather historyWarnings in Tennessee, May 2025

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1271584.